ACT Health is warning Canberrans to be aware of a strong opioid detected in tablets being sold as “oxycodone”.
Metonitazene, a potent synthetic opioid, has been detected in a tablet tested at the CanTEST Health and Drug Checking Service.
The synthetic opioid has been detected in tablets that were sold as “oxycodone”. The tablets were circular and yellow in colour, with no markings or stamps.
A health spokesperson said any use of illicit drugs poses a risk to health, but the unexpected effects of this particular substance could be extremely dangerous.
People in possession of any yellow tablets sold to them as “oxycodone” should be aware that they could cause harm if taken. If you suspect you are in possession of this substance, you should safely dispose of the drug.
Fentanyl test strips are unable to detect nitazene opioids.
This drug warning does not apply to any oxycodone tablets provided on prescription through a pharmacy or a healthcare service.
Metonitazene is a potent synthetic opioid of the nitazene class. Nitazenes can be as strong, or stronger than fentanyl.
NSW Health has recently issued a public drug warning for “heroin” found to contain nitazenes.
People who have taken nitazenes may experience an overdose.
Overdose symptoms include:
- slow breathing/snoring
- loss of consciousness
- skin turning blue or grey.
ACT Health says naloxone can temporarily reverse an overdose from nitazenes. If you see the warning signs of an overdose, seek help by calling 000. Stay with the person, and on the phone with the operator until the ambulance arrives. Use naloxone if you have it, still call 000 even if naloxone has been given.
Naloxone is an easy to use life-saving medicine that can temporarily reverse an opioid overdose. It is available free to people who may experience, or witness, an opioid overdose.
Naloxone is available in the ACT from CanTEST, through the Civic and Woden Needle and Syringe Programs, over the counter at some pharmacies, or through contacting CAHMA on 02 6253 3643 or email@example.com.
The risk of overdose is increased for people who use drugs when they are alone, use drugs again after a break and when different drugs are mixed. Alcohol, benzos and opioids are very dangerous to combine.
Testing and/or safe disposal of small amounts can be done at the CanTEST Health and Drug Checking Service located at the City Community Health Centre, 1 Moore Street, Civic. The service is open Thursdays from 10 am to 1 pm and Fridays from 6 pm to 9 pm.
People using this service can have drugs checked, get harm reduction advice, and speak to a nurse about general health issues.
For further details on the CanTEST Health and Drug Checking Service, visit the ACT Health website.
The Alcohol and Other Drugs Services 24-Hour Helpline provides drug advice on (02) 6207 9977. The 24-hour Helpline is staffed by professional workers who can provide information on drug and associated issues, as well as support for people managing addiction or dependence.